ISMP Warns of Dosing Errors Linked to Paxlovid

Patients with renal impairments are particularly vulnerable to Paxlovid dosing errors, the ISMP reports

The COVID-19 treatment Paxlovid has been linked to numerous reports of medication mistakes, which could have been avoided, according to medication safety experts.

The Institute for Safe Medication Practices (ISMP) issued a new warning on July 1, aimed at pharmacists and healthcare providers, following reports of dozens of Paxlovid dosing errors.

Paxlovid (nirmatrelvir and ritonavir) is a drug prescribed to treat mild to moderate COVID-19 in people who are at risk for progression to severe COVID-19, including hospitalization or death. The drug is currently available in tablet form in two blister pack configurations, with different dosing and a specific blister pack for patients who have moderate renal impairment and cannot take the full dose.

The ISMP indicates it has received reports involving errors from prescribing or dosing the wrong strength, improper renal dosing, or self-administration errors. Errors often involve improper renal dosing, such as prescribing or dispensing Paxlovid to patients with severe renal impairment. Pharmacists are supposed to remove one tablet from the dual blister pack for renal patients. Some pharmacists were not removing the second tablet, according to the ISMP.

Other errors included patient self-administration errors; taking the wrong number of tablets or taking the tablets at the wrong time.

The ISMP is alerting both healthcare professionals and pharmacists about the risk of errors, noting that 87% of prescriptions were dispensed by pharmacists.

The group is calling for improved education for prescribers and pharmacists about the reduced-dose blister package for patients with moderate renal impairment and who should receive this dosing.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Doctors and pharmacists should ensure the medication configuration is easy for patients to select two of the 150 mg tablets to make up a 300 mg dose. Guidance should also be provided for Paxlovid in the prescribing systems, according to the ISMP warning.

Additionally, the institute recommends pharmacists use screening checklist tools available from the U.S. Food and Drug Administration to identify significant drug interactions. They should also avoid instructing patients which pills to take based on tablet or blister color to avoid dosing misunderstandings, the ISMP advises.

Patients should be educated with clear explanations about the label on the blister pack and pharmacists and health care providers should make sure patients know which tablets to take and when to remove each tablet just prior to taking the dose.

“ISMP is emphasizing the need to educate patients using the teach back method, since blister pack instructions can be quite confusing,” said ISMP President Rita K. Jew. “Providing patients with the Paxlovid Fact Sheet for Patients, Parents, and Caregivers is a requirement and provides printed instructions to follow; if patients have questions they should contact their pharmacist.”

3 Comments

  • ShanaSeptember 26, 2023 at 2:36 pm

    I tested positive for COVID and was given paxlovid a year ago. I was unconscious with low blood pressure, Angioedema and hives. I was given steroids and antihistamines. I remained positive for three weeks. I never recovered. I have not returned to work. I’m on 5 L of O2. I have to have assistance with ADLs. I was a nurse.

  • RosemarySeptember 3, 2023 at 3:01 pm

    I was given Paxlovid by my doctor's office. I text in to them telling them I tested positive for COVID-19. They Text back saying they put in a prescription . I thought my doctor prescribed it. I trust my doctor. Later to find out from my doctor Ann Reiff that she did not prescribe this even though her files said she did. Something very wrong. I have had severe hives since taking Paxlovid. Went to[Show More]I was given Paxlovid by my doctor's office. I text in to them telling them I tested positive for COVID-19. They Text back saying they put in a prescription . I thought my doctor prescribed it. I trust my doctor. Later to find out from my doctor Ann Reiff that she did not prescribe this even though her files said she did. Something very wrong. I have had severe hives since taking Paxlovid. Went to my doctor got shot of steroids and 5 day pack of steroids. Hives did not go sway. My doctor's office ignoring my text for an appointment. Finally went to urgent care. Again shot of steroids snd 5 day pack. Finally get in to see my doctor. She sent me to allergist. They put me on antihistamines and sent for allergy tests. Costly. Next day went to hospital could not take the hives. Again steroids. This is still not going away.

  • ShakeythaJuly 7, 2023 at 8:22 am

    My skin on my face is obviously discolored, peeling. It's as though it's frying(burning) from the inside. A recent doctor visit alarmed me because I was told to watch my kidneys. I have always been healthy but it was no surprise to me because I have not physically or emotionally been the same since taking paxlovid.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories